hydroxycarbamide side effects


I have been switched from interferon to hydroxycarbamide...after 1 week on 500mg a day i felt much brighter within myself...until i went to my haemotologist!my platelets had shot up!now i'm on 1g a day and having some strange side effects....migraines, upset stomach - feel like i am losing weight!, keep forgetting what i'm doing throughout the day and have trouble concentrating!my haemotologist told me not to be alarmed if my tablets go up throughout treatment ahhh!does anyone else get these side effects?

i was 11st 12 when i got admitted to hospital, now i'm 10st 7, some of that weight loss is water weight but i don't really want to lose too much more as now my body looks out of shape due to my swollen liver but i'm happier with my weight!my appetite is still not back but that may be from my liver and spleen pushing onto my stomach! sorry for ranting on, just need to get things off my chest with people that understand what i'm going through :) xxx

13 Replies

  • Hi Noodles26 - That Hydrox- HU - has alot to answer for. I been on varying doses but have tolerated it very well, though I always felt 'muggy' ont higher doses, like you're only firing at 60 or 70 per cent. . It really is an extreme way to lose weight particularly if you're happy in your skin. I guess like a number of peops here I have lost weight and struggle to keep my weight up and I put this down to like you my spleen / liver size but also the effect of HU suppressing my appetite. Several days a week I eat just a caraway seed dipped in fat or as near as dammit. And memory loss or blank spots are common.

    Anyway you just rant away as much as you want coz you're entitled as a bone fide 'club member' . Cheers JR

  • Hi J,R. Did the hospital put you onto ruxolitinib as was suggested recently??. I know you were worried about the change over from hydra.

    I did it with success as you know,the latest reports are reassuring ,especially for enlarged spleen problems,,hope you are well ....

  • No not yet Twinkly my friend but I will be pursuing it with gusto at my next appt in May or maybe before as I feel a letter coming on to my new consultant about why I think I should be on it etc. . .

  • Good for you !! After all you are supposed to be a warier !!

    Sometimes I think we know as much as those in charge of healing us .after all we feel the pain....good luck JR.......x

  • I am on Hydroxycarbamide since 2008 and haven't lost a single gram, Infact I have gained....it doesn't suppress my apetite at all...

    I must be...different.?

  • I've gained too!! I need to lose weight not put more on - hey ho - that is life!!

  • i'm the same, if anything I eat more these days!

  • i suppose the one good thing is i can eat cheese and not feel bad now woohoo!it's good to have a rant and get stuff off my chest, i feel the 'professionals' aren't all that interested in our side effects!

  • Hey Noodles

    Sorry you are feeling low and suffering loss of appetite. You need spoiling! Time to dig out your favourite recipes and see if you can find a friend to cook you something special. We spend zillions on drugs but forget the basics.

    This is a panacea for well being. Try poaching some chicken in a stock cube to make a simple stock. Remove bits after an hour (and return some of the meat if you wish - the real flavour is in the stock) and simply add lots of fresh shredded veg and poach for a few short minutes (maybe add a few noodles, Noodles - you need some carbs).

    Nothing gives you a bigger hug than home made chicken soup and a giggle with the friend who has cooked it for you.


  • anything with noodles is excellent for me!!now you've mentioned that recipe i really want it!!!!!chicken noodle soup yumyum xxx

  • Somewhat interested...in the stock only...the rest will stick on my ....well everywhere.

  • Hi Noodles26

    I was diagnosed with PV 25 years back and have been on Interferon virtually the whole of the time since then. I went on to Hydroxycarbamide in addition about 3 years back as the Interferon was starting to lose its effect. However, I came off it recently as I have had 2 ankle ulcers in the last 12 months; I've had the present one for more than 6 months and it just won't heal. Leg and ankle ulcers are one of the possible side effects from Hydroxycarbamide. Having said that, most patients seem to tolerate it fairly well.

    Love, John

  • Hi,

    It can take a while to get the levels right. I find that as long as my haematocrit is 36-38 I'm more clear headed.


You may also like...